Oklahoma, 2021

Drought in Oklahoma, October 1 to 31, 2021

October 1 to 31, 2021 · NWS TSA · 13 events in 13 counties and zones

Several widespread rainfall events across eastern Oklahoma during October resulted in monthly rainfall totals of four to six inches across much of northeastern and east central Oklahoma. As a result, much of the area saw near or above average rainfall for the month.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several widespread rainfall events across eastern Oklahoma during October resulted in monthly rainfall totals of four to six inches across much of northeastern and east central Oklahoma. As a result, much of the area saw near or above average rainfall for the month. The widespread rainfall resulted in some drought improvement across the region by the end of the month. Areas where severe drought (D2) conditions were being experienced improved to moderate drought (D1), and areas experiencing extreme drought (D3) improved to severe drought (D2). Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 30, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Sep 30, 11:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1230 AM CDT Fri Oct 1 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Flight conditions expected to deteriorate overnight at most
terminals with low ceilings and patchy fog underway across
portions of western AR. MVFR to periodic IFR conditions are likely
to expand in coverage across NE OK through NW AR overnight before
improving to mid to late morning. Scattered showers and storms are
likely during the afternoon with highest coverage expected nearer
AR terminals. Once the morning low cloudiness lifts VFR
conditions are expected to prevail outside of any influence from
afternoon precip.

&&

.PREV DISCUSSION... /Issued 940 PM CDT Thu Sep 30 2021/

DISCUSSION...
A few lingering clusters of showers and thunderstorms continue to
move across western Arkansas and extreme southeast OK at present,
and the decreasing trend will continue the next few hours.
Boundary layer has been largely stabilized by earlier storms, but
some weak warm advection may yet result in isolated development
overnight as hinted by a few CAM solutions. Update has been issued
to reflect ongoing trends.

PREV DISCUSSION... /Issued 630 PM CDT Thu Sep 30 2021/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms will primarily affect NW AR TAF sites
through 02Z with a few lingering showers possible this evening.
Lower stratus/fog will likely develop overnight with the potential
for dense fog, especially across NE OK, where low level winds
will be the lightest. Fog will also be possible elsewhere, but may
be more low clouds. Otherwise, ceiling heights will begin rising
during the morning hours with the chance for scattered thunderstorms
again Friday afternoon.

PREV DISCUSSION... /Issued 307 PM CDT Thu Sep 30 2021/

DISCUSSION...
A line of showers and thunderstorms has now raced well ahead of
the cold front which is lagging behind on our western CWA border.
The latest data from the mesonet shows winds from the east behind
this ongoing line of storms with winds from the northwest behind
the cold front. The front is expected to remain nearly stationary
over the next several hours before slowly pushing into northeast
Oklahoma with time overnight. In the mean time, the current line
of storms is generally tracking (albeit slowly for the most part)
slowly to the east. A gust front can be easily seen on radar
outpacing the line and as a result, there has been a noticeable
decrease in the intensity of these storms overall. With that said,
storms that are keeping up with the gust front are exhibiting
strong wind gust potential. The overall severe threat at this time
appears to be relatively low, though there continues to be a
nonzero chance for a damaging wind gust or two through the early
evening especially for storms that can develop ahead or in close
proximity to the gust front. In addition to the strong storm
potential, the higher threat for the next several hours may be in
the form of heavy rainfall. Radar has estimated rates of 2 to 4”
per hour with some rates locally exceeding 5” per hour at
times. This may lead to localized flash flooding concerns over the
next few hours, especially where storms are slow to clear an
area. Rain amounts with this line have been spotty but beneficial
nonetheless. Some locations have seen nearly 4” of rainfall
(eastern Pawnee county) as estimated from radar over the last 6
hours but there are locations that have only seen 0.25” Expect
the spotty nature of locally heavy rainfall to continue through
the remainder of the afternoon and early evening as this line
passes. NW AR will likely see some additional activity late this
afternoon and evening as the gust front and line of storms pushes
eastward. There is some uncertainty with this as the current line
of storms may lose steam and dissipate with the loss of peak
heating. This aspect, will need to be watched but regardless, at
least spotty activity is expected to continue across NW AR this
afternoon and evening.

By midnight, the vast majority of activity will have likely
diminished. A lack of a decent low level jet will likely keep the
majority of activity at bay. With that said, there appears to be
marginal amounts of theta-e advection (closer to sunrise mainly)
which may be enough to trigger some shower and storm activity.
PWATs will remain elevated (in excess of 1.5” possibly closer to
2”) through the night. Any activity that does develop will
still feature the threat for heavy to very heavy rainfall rates
with some rates briefly approaching 3” per hour at times.

Friday will see an upper low across the four corners region
beginning its trek toward eject the central plains as it
transitions to become a more open wave. As the wave approaches the
region, so will better lift. This wave will also help to
(initially) slowly push the cold front further into NE OK where it
will stall once again. In terms of precipitation chances, that
will likely depend on what happens with this afternoon’s storm
complex. Subsidence in the wake of the MCS will likely prevail
thus the reasoning for mostly dry weather or perhaps a lull may be
the better term for much of the overnight and into tomorrow
morning. Expect scattered to numerous showers and thunderstorms
tomorrow afternoon across mainly the eastern half of the area
where richer moisture characterized by higher PWAT values will
reside. Synoptic lift will also start moving into the area as the
aforementioned wave pushes into the region. With elevated PWAT
values, locally heavy to very heavy rainfall rates will again be
possible mainly over the eastern half of the area. Rates near 3”
per hour will be possible. Some strong storms will be possible
though the lack of upper level support will really preclude the
strong to severe storm risk. With that said, some gusty winds will
be possible.

Friday night into Saturday will see the area within the warm
conveyor region ahead of the upper low/opening wave ejecting onto
the plains. A surge in PWATs and theta-e are noted ahead of the
cold front during the overnight Friday. This will likely lead to
warm advection showers and storms along with development of
activity along the cold front that will finally get a push from
the upper wave. The afternoon bears watching with the possible
development of a triple point. If storms can fire ahead of the
dryline (somewhere over central to eastern OK by the afternoon),
there is enough shear through the atmospheric column that a severe
weather threat would be supported. Showers and storms will
continue to push eastward through Saturday evening and overnight
along with the cold front and upper wave.

Sunday will largely be a dry day for most as Nwly flow aloft
moves into the area effectively drying the atmospheric column,
though some diurnal showers and isolated storms will linger across
the far eastern part of the area, mainly across northwestern
Arkansas where some slightly elevated PWAT values will continue
though not nearly to the extent that has or will be seen.

Monday through the end of the upcoming week will see the system
that moves through move to our east before cutting off. This upper
low will become trapped under a mid level ridge with the polar
jet well to north (highly unusual for this time of year) in Canada
and with the low likely meandering around the eastern half of the
country mainly within the southeastern US. All of the models are
showing a retrograding aspect to the upper low but exactly how far
west it may move is still in question. The GFS is by far the most
aggressive with the low retrograding all the way back into our
area which would bring much cooler and wetter weather than the
current forecast suggests. The ECMWF and Canadian keep the low
well to our east largely keeping the area dry with slightly above
normal temperatures. This pattern leads to very high uncertainty
thus the forecast confidence past Monday begins to really drop
off.

Snider

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  79  63  80 /  80  80  30  10
FSM   68  80  66  82 /  60  90  60  20
MLC   66  77  62  79 /  80  90  40  10
BVO   65  77  60  78 /  80  80  30  10
FYV   63  76  60  77 /  60  90  70  20
BYV   65  76  63  76 /  50  90  70  20
MKO   66  75  62  78 /  70  90  40  10
MIO   66  75  62  77 /  60  90  50  20
F10   65  78  61  79 /  80  90  30  10
HHW   67  77  65  80 /  70  90  40  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....07
Hazardous weather outlook, Sep 30, 3:58 PM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 PM CDT Thu Sep 30 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 PM CDT Thu Sep 30 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Far Eastern Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far Eastern Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
A broken line of thunderstorms will continue to slowly push east
across far eastern Oklahoma and into parts of northwest Arkansas,
continuing to weaken as it does. The overall severe weather
threat remains very low, however one or two cells may yet produce
marginally severe wind gusts through the early evening. Locally
heavy rainfall also remains possible with isolated rates of 1 to 2
inches per hour. This may cause localized flooding. The overall
potential for rain and thunderstorms will diminish by later this
evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY through WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
There is some potential for early morning storms on Friday across
eastern Oklahoma. By Friday afternoon, scattered storms are
expected along and east of Highway 69. Severe weather is not
expected, but some locally heavy rainfall is possible. Another
round of storms is expected Friday night into Saturday ahead of an
upper level storm system. Locally heavy rainfall and isolated
flooding is possible. If storms can develop ahead of a
front/dryline Saturday afternoon across central or eastern
Oklahoma, those storms may become severe given favorable shear
and instability. At this time the early part of next week looks
dry with seasonable temperatures.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Osage

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Tulsa

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Creek

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Washington

When
October 1, 12:00 AM CST to October 18, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
October 1, 12:00 AM CST to October 18, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
October 1, 12:00 AM CST to October 18, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Rogers

When
October 1, 12:00 AM CST to October 18, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Mayes

When
October 1, 12:00 AM CST to October 18, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
October 1, 12:00 AM CST to October 18, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
October 1, 12:00 AM CST to October 18, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, McIntosh

When
October 1, 12:00 AM CST to October 18, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
October 1, 12:00 AM CST to October 18, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Pawnee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984942, 984943, 984944, 984946, 984947, 984948, 984949, 984950, 984951, 984952, 984953, 984954, 984955.